Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Jan 25, 2018, 3:59 AM CST for 7 counties in Kansas. It took effect at Jan 25, 2018, 2:00 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2018, 3:59 AM CST (09:59 UTC)
- In effect from
- Jan 25, 2018, 2:00 PM CST
- Expired
- Jan 25, 2018, 6:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
Counties Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Sheridan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3457 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094 WWUS83 KGLD 250959 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 259 AM MST Thu Jan 25 2018 ...Critical Fire Weather Conditions Across Portions of Northwest Kansas this Afternoon... .Southerly winds sustained at 20 to 30 mph with gusts up to 40 mph, above normal temperatures, and relative humidity values ranging from 10 to 25 percent will result in critical fire weather conditions for portions of northwest Kansas this afternoon. KSZ028-029-041-042-260000- /O.UPG.KGLD.FW.A.0001.180125T2000Z-180126T0000Z/ /O.NEW.KGLD.FW.W.0001.180125T2000Z-180126T0000Z/ Logan-Gove-Greeley-Wichita- 259 AM MST Thu Jan 25 2018 /359 AM CST Thu Jan 25 2018/ ...RED FLAG WARNING IN EFFECT FROM 1 PM MST /2 PM CST/ TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS FOR FIRE WEATHER ZONES 028...029...041 AND 042... The National Weather Service in Goodland has issued a Red Flag Warning for critical fire weather conditions, in effect from 1 PM MST /2 PM CST/ to 5 PM MST /6 PM CST/ this afternoon. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Winds...South 20 to 30 mph with gusts up to 40 mph. * Timing...Mid to late afternoon. * Relative Humidity...Between 10 to 25 percent, lowest southeast. * Temperatures...Upper 50s to upper 60s, warmest southeast. * Impacts...Any fires that start will exhibit extreme behavior and rapidly spread out of control. Outdoor burning is highly discouraged today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or are imminent. The combined effects of strong southwesterly winds, above normal temperatures, and low relative humidity values will result in extreme fire behavior this afternoon. && $$ KSZ015-016-027-260000- /O.NEW.KGLD.FW.W.0001.180125T2000Z-180126T0000Z/ Sheridan-Graham-Wallace- 259 AM MST Thu Jan 25 2018 /359 AM CST Thu Jan 25 2018/ ...RED FLAG WARNING IN EFFECT FROM 1 PM MST /2 PM CST/ TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS FOR FIRE WEATHER ZONES 015...016 AND 027... The National Weather Service in Goodland has issued a Red Flag Warning for critical fire weather conditions, which is in effect from 1 PM MST /2 PM CST/ to 5 PM MST /6 PM CST/ this afternoon. * Affected Area...In Kansas...Fire Weather Zone 015 Sheridan... Fire Weather Zone 016 Graham and Fire Weather Zone 027 Wallace. * Winds...South at 15 to 25 mph with gusts up to 35 mph. * Timing...Mid to late afternoon. * Relative Humidity...As low as 15 to 25 percent. * Temperatures...Upper 50s to mid 60s. * Impacts...Any fires that start will exhibit extreme behavior and rapidly spread out of control. Outdoor burning is highly discouraged today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or are imminent. The combined effects of strong southwesterly winds, above normal temperatures, and low relative humidity values will result in extreme fire behavior this afternoon. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
087 WWUS83 KGLD 251034 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 334 AM MST Thu Jan 25 2018 ...Critical Fire Weather Conditions Across Portions of Northwest Kansas this Afternoon... .Southerly winds sustained at 20 to 30 mph with gusts as high as 40 mph, above normal temperatures, and relative humidity values ranging from 10 to 25 percent will result in critical fire weather conditions across portions of northwest Kansas this afternoon. KSZ015-016-027>029-041-042-260000- /O.CON.KGLD.FW.W.0001.180125T2000Z-180126T0000Z/ Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- 334 AM MST Thu Jan 25 2018 /434 AM CST Thu Jan 25 2018/ ...A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM MST /2 PM CST/ TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR FIRE WEATHER ZONES 015...016... 027...028...029...041 AND 042... * Affected Areas In Kansas... Fire Weather Zone 015 Sheridan County... Fire Weather Zone 016 Graham County... Fire Weather Zone 027 Wallace County... Fire Weather Zone 028 Logan County... Fire Weather Zone 029 Gove County... Fire Weather Zone 041 Greeley County... Fire Weather Zone 042 Wichita County. * Timing...Mid to late afternoon. * Winds...South 20 to 30 mph with gusts as high as 40 mph, strongest south of Interstate 70. * Temperatures...Upper 50s to upper 60s, warmest south of Interstate 70. * Relative Humidity...Between 10 and 25 percent, lowest south of Interstate 70. * Impacts...Any fires that start will exhibit extreme behavior and may spread rapidly out of control, particularly during the afternoon hours. Outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or are imminent. The combined effects of strong southerly winds, above normal temperatures, and low relative humidity values will result in extreme fire behavior this afternoon. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
272 WWUS83 KGLD 260000 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 500 PM MST Thu Jan 25 2018 KSZ015-016-027>029-041-042-260100- /O.EXP.KGLD.FW.W.0001.000000T0000Z-180126T0000Z/ Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- 500 PM MST Thu Jan 25 2018 /600 PM CST Thu Jan 25 2018/ ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 015...016...027...028...029...041 AND 042... Conditions are improving and critical fire weather conditions are no longer expected this evening. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jan 25, 3:56 AM CST, 3 minutes earlier.
Area forecast discussion, Jan 25, 3:56 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
256 AM MST Thu Jan 25 2018
.SHORT TERM...(This evening through Friday night)
Issued at 235 PM MST Wed Jan 24 2018
Tonight-Thursday...a broad upper level ridge centered along the
continental divide was observed in water vapor imagery late this
afternoon with only a few high clouds across the area. Early
afternoon temperatures were in the mid 30s to mid 40s in snow
covered areas with upper 40s to mid 50s outside of the snow field
(generally south of the interstate).
The ridge axis will move across the area tonight ahead of an upper
trough that moves toward the area tomorrow. With low pressure
developing along the front range tomorrow the resulting pressure
gradient will increase a bit resulting in south winds around 15 to
20 mph with higher gusts along and south of the interstate. After
low temperatures tonight in the low teens to low 20s high
temperatures Thursday look to range from the upper 40s to low 50s
over snow covered areas to the low 60s from near Hill City to
Tribune.
Will be issuing a Fire Weather Watch for Greeley, Wichita, Gove and
Logan counties Thursday afternoon. In this area humidity may drop
close to or at 15 percent with south-southwest winds of 20 to 25 mph
with higher gusts. Current forecast doesnt have solid 15 percent
threshold at this time so confidence isnt terribly high in verifying
a warning at present time.
Thursday night-Friday night...the upper trough is forecast to move
across the area Friday while at the surface a cold front moves
through as well. Breezy southwest winds possible Thursday night
ahead of the front. Low temperatures in the low 20s west to around
30 east. Northwest winds of 15 to 25 mph with higher gusts are
expected Thursday before decreasing and backing to the west Thursday
night. High temperatures look to range from the low 40s over snow
covered areas to around 50 from Hill City to Leoti. Lows Friday
night in the mid teens west to low 20s east.
.LONG TERM...(Friday through Wednesday)
Issued at 254 AM MST Thu Jan 25 2018
Overnight Friday into early Saturday, a weak shortwave trough
will move out of the Tri-State area. Colder airmass will accompany
the shortwave dropping temperatures across the area near
climatological averages for this time of the year.
Sunday, riding builds into the area, allowing us to warm up and
dry out. Max temperatures will come up to the mid 50s to mid 60s
by Tuesday.
Tuesday afternoon, a cold front is forecast to move over the
area, but it won't be until late Tuesday night through Wednesday
until we see some impacts to the Tri-state area. It's still too
early to determine the full impacts, but expecting gusty winds
accompanying a wintry mix.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1038 PM MST Wed Jan 24 2018
VFR conditions will continue through the TAF period. Southwest
winds shift to the south through the TAF period. There are
questions about how much of an impact the lingering snow pack will
have, but confidence is higher than gusts around 25kt will
develop at KGLD and continue into the evening. There is less
confidence at KMCK, so I limited wind speed below 12kt.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 1 PM MST /2 PM CST/ to 5 PM MST /6 PM CST/
this afternoon for KSZ015-016-027>029-041-042.
CO...NONE.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...EV
AVIATION...DRHazardous weather outlook, Jan 25, 3:46 AM CST, 13 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 246 AM MST Thu Jan 25 2018 COZ090>092-KSZ001>004-013-014-NEZ079>081-261000- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Dundy-Hitchcock-Red Willow- 246 AM MST Thu Jan 25 2018 /346 AM CST Thu Jan 25 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required. KSZ015-016-027>029-041-042-261000- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- 246 AM MST Thu Jan 25 2018 /346 AM CST Thu Jan 25 2018/ This hazardous weather outlook is for northwest Kansas. .DAY ONE...TODAY AND TONIGHT... A Red Flag Warning for critical fire weather conditions is in effect this afternoon for areas south of Interstate 70. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required.
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.